Highlighter is on. Drag to highlight text. Click a highlight to remove it.
ALL / Haematology

Tumour lysis syndrome

Tumour lysis syndrome

Tumour lysis syndrome (TLS) is a potentially deadly condition related to the treatment of high-grade lymphomas and leukaemias. It can occur in the absence of chemotherapy but is usually triggered by the introduction of combination chemotherapy. On occasion, it can occur with steroid treatment alone. Awareness of the condition is critical as prophylactic medication can be given to prevent the potentially deadly effects of tumour cell lysis.

TLS occurs from the breakdown of the tumour cells and the subsequent release of chemicals from the cell. It leads to a high potassium and high phosphate level in the presence of a low calcium. It should be suspected in any patient presenting with an acute kidney injury in the presence of a high phosphate and high uric acid level.

Prevention
  • IV fluids
  • patients are higher risk should receive either allopurinol or rasburicase
  • rasburicase
    • a recombinant version of urate oxidase, an enzyme that metabolizes uric acid to allantoin. Allantoin is much more water-soluble than uric acid and is, therefore, more easily excreted by the kidneys
    • generally preferred now for patients at a higher risk of developing TLS
  • allopurinol
    • generally used for patients in lower-risk groups
  • rasburicase and allopurinol should not be given together in the management of tumour lysis syndrome as this reduces the effect of rasburicase


From 2004 TLS has been graded using the Cairo-Bishop scoring system -
Laboratory tumor lysis syndrome: abnormality in two or more of the following, occurring within three days before or seven days after chemotherapy.
  • uric acid > 475umol/l or 25% increase
  • potassium > 6 mmol/l or 25% increase
  • phosphate > 1.125mmol/l or 25% increase
  • calcium < 1.75mmol/l or 25% decrease

Clinical tumor lysis syndrome: laboratory tumour lysis syndrome plus one or more of the following:
  • increased serum creatinine (1.5 times upper limit of normal)
  • cardiac arrhythmia or sudden death
  • seizure
+PassMedicine Notes

Tumour lysis syndrome (TLS) is a potentially deadly condition related to the treatment of high-grade lymphomas and leukaemias. It can occur in the absence of chemotherapy but is usually triggered by the introduction of combination chemotherapy. On occasion, it can occur with steroid treatment alone. Awareness of the condition is critical as prophylactic medication can be given to prevent the potentially deadly effects of tumour cell lysis.

TLS occurs from the breakdown of the tumour cells and the subsequent release of chemicals from the cell. It leads to a high potassium and high phosphate level in the presence of a low calcium. It should be suspected in any patient presenting with an acute kidney injury in the presence of a high phosphate and high uric acid level.

Prevention
  • IV fluids
  • patients are higher risk should receive either allopurinol or rasburicase
  • rasburicase
    • a recombinant version of urate oxidase, an enzyme that metabolizes uric acid to allantoin. Allantoin is much more water-soluble than uric acid and is, therefore, more easily excreted by the kidneys
    • generally preferred now for patients at a higher risk of developing TLS
  • allopurinol
    • generally used for patients in lower-risk groups
  • rasburicase and allopurinol should not be given together in the management of tumour lysis syndrome as this reduces the effect of rasburicase
From 2004 TLS has been graded using the Cairo-Bishop scoring system - Laboratory tumor lysis syndrome: abnormality in two or more of the following, occurring within three days before or seven days after chemotherapy.
  • uric acid > 475umol/l or 25% increase
  • potassium > 6 mmol/l or 25% increase
  • phosphate > 1.125mmol/l or 25% increase
  • calcium < 1.75mmol/l or 25% decrease
Clinical tumor lysis syndrome: laboratory tumour lysis syndrome plus one or more of the following:
  • increased serum creatinine (1.5 times upper limit of normal)
  • cardiac arrhythmia or sudden death
  • seizure


Media
Tumour lysis syndrom
Armando Hasudungan - YouTube
👍 9 👎 2
Tumour lysis syndrom
Townsend Teaching - YouTube
👍 9 👎 2
Tumour Lysis Syndrome in 3 Minutes
Oncology for Medical Students - YouTube
👍 7 👎 2
Tumour Lysis Syndrome in 3 Minutes
YouTube
👍 7 👎 2
Tumour Lysis Syndrome
YouTube
👍 1 👎 1
Tumour Lysis Syndrome
YouTube
👍 1 👎 1
Saved ✓

MEDIA